Thunderstorm Wind, Otter Tail
- When
- July 1, 2:35 AM CST
- Where
- Otter Tail County, Fergus Falls
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.280, -96.070
A line of thunderstorms across the southern Red River Valley into adjacent areas of west central Minnesota produced a few strong wind gusts during the early morning hours of July 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A line of thunderstorms across the southern Red River Valley into adjacent areas of west central Minnesota produced a few strong wind gusts during the early morning hours of July 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 1, 1:59 AM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 259 AM CDT Wed Jul 1 2020 .SHORT TERM...(Today through Thursday) Issued at 251 AM CDT Wed Jul 1 2020 The main feature with the short term will be ongoing heavy rain showers right now aligned right over the Red River Valley, which will continue to move north-northeast with more activity over eastern SD filling in west central MN while the activity over the valley begins to fill in northwest MN. This activity will best be characterized with brief, heavy rain showers and some lightning, but a lack of shear will keep the storms well under severe limits. Activity should begin to clear the far eastern CWA by noon time today, with a chance for some redevelopment along the boundary as it shifts east of the area early this afternoon. However, with no shear support the SPC has removed the marginal risk for northern MN. Possibly and isolated storm from Baudette down to Park Rapids but nothing severe expected. Temperatures will be in the 80s and very dependent on when things begin to clear out later this morning. On Thursday...southerly return flow begins to ramp up with areas west of the valley becoming quite breezy in the afternoon. Instability does increase however any activity is expected to be just west of the area through the daytime period as temperatures once again climb into the 90s and capping becomes an issue. .LONG TERM...(Thursday night through Tuesday) Issued at 251 AM CDT Wed Jul 1 2020 It will definitely be a mid summer-like pattern throughout the entire long term period. The main impacts will be the heat and humidity and periodic chances for thunderstorms. As far as the heat and humidity go, high temperatures look to range in the middle 80s to lower 90s, although there could be day to day variations from cloud cover. Dew points look to stay well into the 60s, to even lower 70s. Therefore, any days where the 90+ temperatures occur, combined with the high dew point values, will result in heat indices in the mid 90s. At this point, do not see anything higher than that, but it will bear watching. As far as thunderstorm chances go, southwest flow at 500mb looks to hold throughout the entire long term period. Ensemble 700mb temperatures show the FA being just north of the +10C line, so will have the potential for ridge riders every day. So the bottom line is this pattern looks hot and wet. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1233 AM CDT Wed Jul 1 2020 Convective SIGMET over eastern ND and northwest MN captures tonight's primary threat of convection at all sites except BJI for the next several hours, with convection moving into BJI aft 03Z. Winds will be sporadic, low level wind shear possible vcnty of TS for the next several hours. Should see improvement aft 12Z with VFR conds and winds turning SW for today. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Speicher LONG TERM...Godon AVIATION...Speicher
Hazardous Weather Outlook National Weather Service Grand Forks ND 330 PM CDT Tue Jun 30 2020 MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-010845- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 330 PM CDT Tue Jun 30 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms are possible late tonight, but widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic thunderstorm chances continue throughout this period, along with afternoon peaks of heat and humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-010845- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 330 PM CDT Tue Jun 30 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight A few strong to severe thunderstorms are possible tonight, mainly across the Devils Lake region. Hail up to ping pong ball size, 60 mph wind gusts, and heavy rain would be the main threat from these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic thunderstorm chances continue throughout this period, along with afternoon peaks of heat and humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
Special Weather Statement National Weather Service Grand Forks ND 1059 PM CDT Tue Jun 30 2020 MNZ001-004-005-007-008-013-NDZ008-016-027-010500- East Marshall MN-Pennington MN-Kittson MN-West Polk MN-Roseau MN- West Marshall MN-Pembina ND-Eastern Walsh County ND-Grand Forks ND- 1059 PM CDT Tue Jun 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...NORTHWESTERN POLK... KITTSON...SOUTHWESTERN ROSEAU...NORTHWESTERN PENNINGTON... NORTHEASTERN GRAND FORKS...EASTERN WALSH AND PEMBINA COUNTIES UNTIL MIDNIGHT CDT... At 1059 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Neche to near Sherack. Movement was east at 40 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Thief River Falls, Grafton, Warren, Cavalier, Hallock, Drayton and Karlstad. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for northeastern North Dakota. LAT...LON 4900 9653 4806 9593 4793 9730 4900 9793 TIME...MOT...LOC 0359Z 255DEG 36KT 4904 9757 4800 9688 CJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1122 PM CDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM TSTM WND GST GRAND FORKS 47.92N 97.07W
06/30/2020 M54 MPH GRAND FORKS ND ASOS
RECORDED AT GFK ASOS.
0859 PM HEAVY RAIN 8 SE LEEDS 48.21N 99.32W
06/30/2020 M4.37 INCH BENSON ND MESONET
NILES 3 SE NDAWN.
&&Special Weather Statement
National Weather Service Grand Forks ND
1154 PM CDT Tue Jun 30 2020
MNZ004>006-010600-
Kittson MN-Roseau MN-Lake Of The Woods MN-
1154 PM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KITTSON...ROSEAU AND WEST
CENTRAL LAKE OF THE WOODS COUNTIES UNTIL 100 AM CDT...
At 1154 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Caribou, or 31 miles west of Roseau, moving east at 35
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Roseau, Warroad, Greenbush, Badger, Springsteel Island, Wannaska and
Salol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4874 9511 4858 9546 4854 9648 4900 9677
4900 9516
TIME...MOT...LOC 0454Z 267DEG 32KT 4887 9645
CJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
110 AM CDT WED JUL 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD GRAND FORKS 47.92N 97.07W
07/01/2020 GRAND FORKS ND NWS EMPLOYEE
STREET FLOODING ALONG SOUTH WASHINGTON.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
131 AM CDT WED JUL 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD GRAND FORKS 47.92N 97.07W
07/01/2020 GRAND FORKS ND NWS EMPLOYEE
STREET FLOODING AT THE INTERSECTION OF 20TH
AVENUE AND 20TH STREET SOUTH. WATER OVER THE
CURBS.
&&PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
321 AM CDT WED JUL 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 7 W MADDOCK 47.96N 99.68W
06/30/2020 M0.88 INCH BENSON ND BROADCAST MEDIA
RELAY REPORT FROM BROADCAST MEDIA OF HAIL A
LITTLE SMALLER THAN QUARTER SIZED.
0855 PM HEAVY RAIN 2 N MADDOCK 47.99N 99.53W
06/30/2020 M5.31 INCH BENSON ND MESONET
MADDOCK 2 N NDAWN.
0859 PM HEAVY RAIN 8 SE LEEDS 48.21N 99.32W
06/30/2020 M4.37 INCH BENSON ND MESONET
NILES 3 SE NDAWN.
0900 PM HEAVY RAIN 1 N BAKER 48.18N 99.65W
06/30/2020 M4.31 INCH BENSON ND MESONET
BAKER 1 N NDAWN.
0901 PM HEAVY RAIN BISBEE 48.63N 99.38W
06/30/2020 M4.00 INCH TOWNER ND PUBLIC
RELAYED VIA WFO BIS SOCIAL MEDIA.
0901 PM HEAVY RAIN GRAND FORKS AFB 47.96N 97.38W
06/30/2020 M3.01 INCH GRAND FORKS ND ASOS
0902 PM HEAVY RAIN 6 SSE KEMPTON 47.74N 97.56W
06/30/2020 M3.03 INCH GRAND FORKS ND PUBLIC
KEMPTON 6 SE NDAWN.
1000 PM TSTM WND GST 8 WNW COOPERSTOWN 47.49N 98.28W
06/30/2020 M61 MPH GRIGGS ND PUBLIC
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 8
WNW COOPERSTOWN. WIND GUST TO 61 MPH
MEASURED BY PERSONAL WEATHER STATION.
1038 PM TSTM WND GST GRAND FORKS 47.92N 97.07W
06/30/2020 M54 MPH GRAND FORKS ND ASOS
RECORDED AT GFK ASOS.
0100 AM FLASH FLOOD GRAND FORKS 47.92N 97.07W
07/01/2020 GRAND FORKS ND NWS EMPLOYEE
STREET FLOODING ALONG SOUTH WASHINGTON.
0130 AM FLASH FLOOD GRAND FORKS 47.92N 97.07W
07/01/2020 GRAND FORKS ND NWS EMPLOYEE
STREET FLOODING AT THE INTERSECTION OF 20TH
AVENUE AND 20TH STREET SOUTH. WATER OVER THE
CURBS.
&&The Fargo/Grand Forks radar (KMVX), 168 km away, was scanning. The volume nearest the first event began at 08:34 UTC.
3 thunderstorm wind. Local standard time, as filed.
The wind gust was measured by a RWIS mesonet sensor.
The wind gust was measured by a personal weather station. Pontoons were flipped and docks were damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898492, 898493, 898494.